New York, 2008

Hail in New York, July 16, 2008

July 16, 2008 · NWS BUF · 4 events in 2 counties and zones

With warm and humid air over the area, thunderstorms developed along the Lake Ontario breeze boundary. The thunderstorms produced hail up to one and three-quarter inches in diameter and was reported in Lewiston, Gasport, Wilson and Brockport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$15,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

With warm and humid air over the area, thunderstorms developed along the Lake Ontario breeze boundary. The thunderstorms produced hail up to one and three-quarter inches in diameter and was reported in Lewiston, Gasport, Wilson and Brockport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 16, 3:00 PM EST, 33 minutes earlier.

Area forecast discussion, Jul 16, 3:00 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
400 PM EDT WED JUL 16 2008

.SYNOPSIS...
MIDSUMMER WEATHER WILL CONTINUE FOR THE NEXT WEEK AS HIGH PRESSURE
BUILDS ALOFT OVER THE EASTERN STATES. THIS WILL RESULT IN WARM AND
HUMID CONDITIONS THROUGH NEXT WEDNESDAY. IT WILL REMAIN DRY THE VAST
MAJORITY OF THE TIME...BUT THERE IS A RISK OF A THUNDERSTORM DURING
THE AFTERNOON AND EVENING ALMOST EVERY DAY, WITH THE BEST CHANCES
BEING SATURDAY THROUGH TUESDAY AS A FRONTAL BOUNDARY MEANDERS OVER
THE AREA.

&&

.NEAR TERM /THROUGH THURSDAY/...
SOME CONVECTIVE ACTIVITY STARTING TO FIRE AGAIN AHEAD OF FRNTAL
BNDRY RUNNING FROM NORTH SHORE OF LAKE ERIE ACROSS THE NIAGARA
PENINSULA INTO THE FINGER LKS AHEAD OF THE FRONTAL BNDRY. EXPECT
THIS ACTIVITY TO WIND DOWN BY THIS EVENING AFTER ARND 00Z. WILL KEEP
CHC/SLGT CHC POPS UNTIL THEN.  SKIES SHLD BE PTLY CLOUDY TONIGHT
WITH AREAS OF FOG MAINLY ACROSS SOUTHERN TIER. ATTENTION THEN
TURNS TO CONVECTIVE COMPLEX OVER WISCONSIN. GFS TAKES THIS ACTIVITY
MOSTLY NORTH OF LAKE ONTARIO THURSDAY WHILE NAM HAS IT FURTHER TO
THE SOUTH MOVING ACROSS A GOOD PORTION OF WESTERN NY GENLY FROM THE
GENESEE VALLEY WEST BY MID TO LATE MRNG. I AM RELUCTANT TO TOTALLY
DISCOUNT THE NAM SO WILL MENTION CHC SHWRS/TSTMS FOR AREAS FROM THE
GENESEE VALLEY WEST WITH SLGT CHC FURTHER TO THE EAST. SPC SHOWS
SOME CONCERN FOR POTENTIAL FOR SVR BUT TOO EARLY TO GO WITH SLGT
RISK AT THIS TIME AS CONVECTIVE COVERAGE IS UNCERTAIN GIVEN LACK OF
SUBSTANTIAL MID-UPPER LEVEL INFLUENCES OUTSIDE ANY POSSIBLE MCV...AS
WELL AS RATHER NEBULOUS BOUNDARY LAYER FORCING S OF ST LAWRENCE
VALLEY FRONTAL ZONE. TEMPS TNGT GENLY FROM THE LOW TO MID 60S WITH
SOME UPPER 50S INTERIOR OF SOUTHERN TIER AND EAST OF LAKE ONTARIO. A
VERY WARM AND HUMID THURSDAY WITH 850 TEMPS OF +16C SUPPORTING HIGHS
IN THE MID TO UPPER 80S.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
WESTERN NY WILL BE ALONG THE NORTHERN PERIPHERY OF HIGH PRESSURE
ALOFT WHICH WILL BUILD ACROSS THE MID ATLANTIC STATES DURING THIS
PERIOD. THERE WILL BE A ZONE OF FAST WESTERLIES ACROSS ONTARIO AND
QUEBEC WHICH WILL KEEP A FRONTAL BOUNDARY JUST TO OUR NORTH.
CONVECTION IS POSSIBLE CLOSE TO THIS BOUNDARY. A WEAK FRONT IS
EXPECTED TO DRIFT NORTH THURSDAY NIGHT THEN BACK SOUTH DURING
FRIDAY, LEAVING LOWER CHANCES OF RAIN FRIDAY, WITH CHANCE POPS ONLY
IN JEFFERSON COUNTY AND THE ST LAWRENCE VALLEY. TEMPERATURES WILL BE
QUITE WARM WITH 850 MB TEMPS CLIMBING TO +18 AND SURFACE HIGHS
AROUND 90. THE FRONT CONTINUES TO SAG SOUTH SATURDAY AND SHOULD BE
OVER US THROUGH SUNDAY WITH A CHANCE OF CONVECTION BEGINNING DURING
SATURDAY AND CONTINUING INTO SUNDAY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
GENERAL UPPER RIDGING ALONG EAST COAST WITH TROF REMAINING TO OUR
WEST UNTIL LATER TUESDAY OR WEDNESDAY. WARM AND MUGGY CONDITIONS
TO CONTINUE. IMPOSSIBLE TO TIME ANY WEAK SURFACE FRONTS TRYING TO
DRIFT DOWN INTO THE AREA SO MAINTAINED 30 POPS EACH DAY EXCEPT 40
ON TUESDAY, WHEN A DIGGING UPPER LOW OVER THE MID WEST SEEMS TO
HAVE A BETTER CHANCE OF INITIATING CONVECTION.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
MAINLY VFR CONDITIONS WILL PREVAIL THROUGH EARLY TONIGHT ACROSS MOST
OF THE REGION. SOME SCT SHWRS/TSTMS EAST OF KART SHLD MOVE EAST OF
THE CWA BY LATER THIS AFTERNOON. THERE IS A SLGT CHC THAT SOME MORE
ISOLD CONVECTION WILL DEVELOP LATER THIS AFTERNOON IN VCNTY OF LK
BREEZE BNDRY NORTH OF THE THRUWAY BUT IT HAS NOT BEEN MENTIONED IN
ANY OF THE TAF SITES AT THIS TIME. IF THIS ACTIVITY DEVELOPS IT SHLD
WIND DOWN THIS EVENING WITH LOSS OF DIURNAL HEATING. IN THE PREDAWN
HRS EXPECT SOME FOG TO FORM THAT WILL LOWER VSBYS TO THE MVFR RANGE
AT IAG/ROC/ART BUT AT THIS TIME WILL LOWER VSBYS TO 6SM AT BUF.
ACROSS THE SOUTHERN TIER VSBYS ARE EXPECTED TO LOWER TO LIFR RANGE
IN FOG AND PSBLY LOWER FROM ARND 09Z-11Z. VSBYS SHLD IMPROVE TO VFR
BY 12Z-13Z. TOWARD THE END OF THE TAF PERIOD A WARM FRONT WILL BRING
A CHANCE OF SOME SHWRS/TSTMS ESPCLY FROM THE FINGER LKS WEST. AT
THIS TIME CONDITIONS ARE EXPECTED TO BE VFR BUT VCSH AND CB HAS BEEN
MENTIONED IN THE TAFS AT LOCATIONS FROM ROC WESTWARD. THERE IS SOME
POTENTIAL THAT SOME OF THE STORMS COULD BECOME RATHER INTENSE BUT
THE CWA IS NOT IN ANY RISK OF SVR AS OF YET.

OUTLOOK...
THURSDAY AFTERNOON THROUGH MONDAY...MAINLY VFR EXCEPT FOR
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS.

&&

.MARINE...
NO MARINE FLAGS ARE EXPECTED THROUGH MONDAY.

WINDS WILL BECOME LIGHT AND VARIABLE TONIGHT, THEN LIGHT SOUTHERLY
THURSDAY, AND FRESHENING SOUTHWEST FRIDAY AFTERNOON AND FRIDAY
NIGHT, BUT WAVES SHOULD REMAIN BELOW SMALL CRAFT THRESHOLDS. WINDS
MAY BECOME VARIABLE LATER SATURDAY AND SUNDAY AS A WEAK SURFACE
FRONT DROPS INTO THE AREA AND DISSIPATES.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...APB
NEAR TERM...JJP
SHORT TERM...APB
LONG TERM...APB
AVIATION...JJP
MARINE...APB
Hazardous weather outlook, Jul 16, 3:55 AM EST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
455 AM EDT WED JUL 16 2008

NYZ001>008-010>014-019>021-085-170900-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
455 AM EDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-170900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
455 AM EDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 16, 10:56 AM EST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1156 AM EDT WED JUL 16 2008

NYZ007-008-161700-
JEFFERSON NY-LEWIS NY-
1156 AM EDT WED JUL 16 2008

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 1151 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM FORT DRUM TO 13 MILES SOUTHWEST OF BARNES
  CORNERS...AND MOVING EAST AT 39 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WEST CARTHAGE AT 1205 PM EDT...
  CASTORLAND AT 1210 PM EDT...
  LOWVILLE AT 1215 PM EDT...
  NATURAL BRIDGE AT 1220 PM EDT...
  INDIAN RIVER AT 1225 PM EDT...
  TURIN AT 1230 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

ZAFF

The radar

The Buffalo radar (KBUF), 35 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Niagara

When
July 16, 3:33 PM EST
Where
Niagara County, 0.5 mi W of Lewiston Hgts
Measured
0.88 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
43.170, -79.040

Hail, Niagara

When
July 16, 3:50 PM EST
Where
Niagara County, North Ridge
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
43.220, -78.830

Hail, Niagara

When
July 16, 4:23 PM EST
Where
Niagara County, Gasport
Measured
1 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
Public
Coordinates
43.200, -78.580

Hail, Monroe

When
July 16, 5:30 PM EST
Where
Monroe County, 0.85 mi SE of Brockport
Measured
0.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.210, -77.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129472, 129473, 129474, 129475.